Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS State College, PA

July 21, 2003Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2003, 3:18 PM EDT for Clearfield County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:18 PM EDT (19:18 UTC)
Expired
Jul 21, 2003, 4:15 PM EDT
In force
57 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Clearfield County, PA

The radar

The State College radar (KCCX), 55 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS51 KCTP 211918
SVRCTP
PAC033-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 415 PM EDT.

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTH OF PENFIELD TO 6
  MILES SOUTHWEST OF DUBOIS...MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  S.B. ELLIOT STATE PARK AROUND 325 PM.
  PARKER DAM STATE PARK AROUND 330 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4121 7872 4121 7866 4126 7866 4124 7834
          4122 7805 4113 7840 4107 7863 4101 7881
          4111 7881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:02 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 21, 2:02 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
202 PM EDT MON JUL 21 2003

UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL
COUNTIES EXCEPT ADAMS...LANCASTER...YORK.

.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ISSUANCE ALL COUNTIES
EXCEPT ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.

KL
Hazardous weather outlook, Jul 21, 4:44 AM EDT, 10 hours 34 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 1:45 PM EDT, 1 hour 33 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.

A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:29 PM EDTSevere Thunderstorm WarningCTPWarren61 min
Jul 21, 2:41 PM EDTSevere Thunderstorm WarningCTPElk, McKean79 min
Jul 21, 3:10 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jul 21, 3:24 PM EDTSevere Thunderstorm WarningCTPPotter81 min
Jul 21, 3:46 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon59 min
Jul 21, 3:51 PM EDTTornado WarningCTPPotter24 min
Jul 21, 3:55 PM EDTSevere Thunderstorm WarningCTPClinton65 min
Jul 21, 3:58 PM EDTSevere Thunderstorm WarningCTPTioga62 min
Jul 21, 4:00 PM EDTSevere Thunderstorm WarningCTPAdams45 min
Jul 21, 4:04 PM EDTSevere Thunderstorm WarningCTPMifflin41 min
Jul 21, 4:12 PM EDTSevere Thunderstorm WarningCTPLycoming93 min
Jul 21, 4:21 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union84 min
Jul 21, 4:34 PM EDTTornado WarningCTPClinton, Lycoming26 min
Jul 21, 4:51 PM EDTSevere Thunderstorm WarningCTPCentre39 min
Jul 21, 4:59 PM EDTSevere Thunderstorm WarningCTPMontour, Northumberland61 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningCTPColumbia, Sullivan70 min
Jul 21, 5:11 PM EDTSevere Thunderstorm WarningCTPPerry49 min
Jul 21, 5:17 PM EDTTornado WarningCTPLycoming28 min
Jul 21, 5:47 PM EDTSevere Thunderstorm WarningCTPDauphin, Schuylkill73 min
Jul 21, 6:11 PM EDTSevere Thunderstorm WarningCTPAdams49 min
Jul 21, 7:03 PM EDTSevere Thunderstorm WarningCTPAdams, York57 min
Jul 21, 7:32 PM EDTSevere Thunderstorm WarningCTPSchuylkill43 min
Jul 21, 7:35 PM EDTSevere Thunderstorm WarningCTPLancaster55 min
Jul 21, 7:45 PM EDTSevere Thunderstorm WarningCTPFranklin30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.